Hail, Dundy
- When
- May 1, 6:00 PM MST
- Where
- Dundy County, 0.41 mi N of Sanborn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.056, -102.021
Ping pong to golf ball sized hail measured at Hwy 34 and Rd 312.
During the evening hours, the northernmost cell of a linear cluster moved across extreme Southwest Nebraska where it produced large hail up to the size of a tennis ball. 3 inches in diameter and fell just west of the town of Haigler in Dundy County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours, the northernmost cell of a linear cluster moved across extreme Southwest Nebraska where it produced large hail up to the size of a tennis ball. The largest stone was measured to be 2.3 inches in diameter and fell just west of the town of Haigler in Dundy County. Most of the hail from the storm fell over the Haigler area in Dundy County and the Trenton area in Hitchcock County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 5:19 PM MST, 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 619 PM MDT Wed May 1 2024 .KEY MESSAGES... - A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado. - More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter. - Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 200 PM MDT Wed May 1 2024 Most of the area remains cloudy and cool this afternoon, with some clearing noted on satellite across southern and western portions. A warm front was surging northward across southwest Kansas, and at 19z was roughly along a Garden City to Jetmore line. Meanwhile, a cold front was moving out of the Colorado Front Range in response to an upper level shortwave trough. Not much has changed from previous thinking. The warm front to the south has a chance of reaching southern Logan and Gove counties by later this afternoon, which would potentially put them in the warm sector which is very unstable. Latest RAP analysis shows up to 3000 j/kg in that area with bulk shear values of up to 60 kts. In fact, latest runs of the HRRR and RAP show initiation occurring by 21-23z around the Lake Scott area. Any discrete supercell in that location would be capable of producing large hail, damaging winds and perhaps a tornado. Those storms seem to fade by 02-03z, and attention turns to the northwest where more widespread convection will be getting underway in response to the upper dynamics and surface cold front. While storms may initially be surface based, expecting mostly elevated storms this evening across much of northwest Kansas and southwest Nebraska. MUCAPE values will be around 1500-2500 j/kg and shear values around 60 kts. So elevated supercells will certainly be possible, capable of producing large to very large hail and perhaps a few isolated damaging wind gusts. This risk will move east through the late evening hours and spill into the overnight hours in far eastern areas like Norton and Graham counties, finally exiting to the east by 07-09z. There will also be a risk of excessive rainfall in the northeast part of the area, particularly from McCook to Oberlin and Norton, where mean rainfall amounts are around 1 inch and 90th-95th percentile rainfall amounts are in the 1 to 2 inch range. Low temperatures will range from the upper 30s in Colorado to the middle 40s in north central Kansas. Thursday will be breezy in the morning, then diminishing winds, mostly sunny and mild in the afternoon with highs in the 60s. A weak shortwave trough comes out of Colorado in the afternoon and evening hours bringing a chance for scattered showers and perhaps an isolated thunderstorm through the evening and overnight, with best chances in northeast Colorado. Low temperatures will range from the upper 30s to lower 40s. The pattern does not change much on Friday. Another shortwave trough moves out of the Rockies in the afternoon, a bit stronger than the one on Thursday, with increasing chances for showers and thunderstorms with the associated surface cold front. Showers and storms will be likely by Friday night as the front moves through the area. Surface based instability will be rather limited, generally under 1000 j/kg is forecast ahead of the front, but deep layer shear values will be 40-50 kts. Those parameters may be sufficient for a few severe storms capable of producing hail up to quarter size and gust winds. Instability rapidly decreases after about 03z as the front races southeast, probably ending the severe threat. High temperatures will be in the upper 60s to lower 70s and lows Friday night ranging from the lower 30s in northeast Colorado to the middle 40s in north central Kansas. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 223 PM MDT Wed May 1 2024 The extended forecast begins with the Tri-State area under southwest flow on Sunday. A close upper low will be over Northern California, and sliding to the southeast through the day. There is a 20-40% chance of a few showers and isolated thunderstorms in the morning across portions of the Tri-State area. Thunderstorm chances (20- 40%) will continue across the area heading into the afternoon and evening hours. Monday, southwest flow persists over the area with a tightening pressure gradient, in advance of the upper trough. Models are bringing the trough through the Tri-State area during the day on Monday, with a closed low taking a sharp turn to the north, into the Dakotas. A warm front will be draped across portions of South Dakota and Nebraska, with warm air coming up into the area. Expected high temperatures will range from the upper 60s over portions of northeastern Colorado, to the mid to upper 70s for areas south of Interstate 70. A few thunderstorms will be possible Monday afternoon, mainly for locations along and north of I-70. Westerly to southwesterly flow sets up over the region Tuesday and Wednesday. Dry conditions are expected through this timeframe. High temperatures each day will range from the upper 60s to mid-70s each day. Lows will range from the upper 30s to low 40s in eastern Colorado, to the mid-40s for the easternmost portions of the CWA. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 525 PM MDT Wed May 1 2024 Low-end VFR to MVFR conditions expected the first few hours due to low ceilings over KMCK and KGLD. Storms over Northeast Colorado are expected to continue moving ENE which will impact the KGLD terminal possibly ~02Z-06Z. KMCK may be impacted from ~02Z-08Z. There is also a slight risk for hail with any stronger thunderstorm. Low ceilings persisting through the overnight. A return to VFR expected at both terminals early Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...024 LONG TERM...Wekesser AVIATION...KMK
Hazardous Weather Outlook National Weather Service Goodland KS 409 PM MDT Wed May 1 2024 COZ090>092-KSZ001>004-013>016-027-041-NEZ079>081-022215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Greeley-Dundy-Hitchcock-Red Willow- 409 PM MDT Wed May 1 2024 /509 PM CDT Wed May 1 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... More widespread thunderstorms will develop north of I-70 in northwest Kansas and southwest Nebraska this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Locally heavy rainfall will also be possible in those areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms are anticipated to develop over portions of northeast Colorado and northwest Kansas Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Friday afternoon and Friday evening, as storms increase in coverage and track southeast toward southwestern and south-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. KSZ028-029-042-022215- Logan-Gove-Wichita- 509 PM CDT Wed May 1 2024 This hazardous weather outlook is for northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms may develop in northwest Kansas late this afternoon south of Interstate 70 and east of Highway 25. A Tornado Watch is in effect for Logan, Gove, and Wichita counties until Midnight CDT. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms are anticipated to develop over portions of northeast Colorado and northwest Kansas Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Friday afternoon and Friday evening, as storms increase in coverage and track southeast toward southwestern and south-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail The Monument Rocks 38.77N 100.77W
05/01/2024 E1.00 Inch Gove KS Public
Facebook picture of several hailstones
matching the size of a quarter.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
631 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Funnel Cloud 12 ESE The Monument Roc 38.73N 100.55W
05/01/2024 Gove KS Broadcast Media
Brief funnel cloud observed roughly 6 miles
NW of Shield. Reporter was looking west of
Hwy 23 and County Rd A. Location estimated
via radar.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
641 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Funnel Cloud 13 ESE Gove 38.87N 100.28W
05/01/2024 Gove KS Public
Passed along via EM. Funnel cloud seen
looking east from CR H and 58 in Southern
Gove. Location determined via radar.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
645 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 3 NNE Vernon 39.98N 102.25W
05/01/2024 M0.70 Inch Yuma CO Public
Accumulating pea to dime hail over a
duration of 5 minutes.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
648 PM MDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail 5 NE Vernon 39.98N 102.20W
05/01/2024 M1.00 Inch Yuma CO Trained Spotter
7 minute duration of pea to quarter sized
hail.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
655 PM MDT Wed May 1 2024
COZ091-020130-
Kit Carson County CO-
655 PM MDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KIT CARSON COUNTY
THROUGH 730 PM MDT...
At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Flagler, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Seibert around 700 PM MDT.
Vona around 715 PM MDT.
This includes Interstate 70 in Colorado between mile markers 395 and
411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 10308 3943 10306 3943 10272 3920 10277
TIME...MOT...LOC 0055Z 275DEG 24KT 3934 10298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAKThe Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
8 hail. Local standard time, as filed.
Ping pong to golf ball sized hail measured at Hwy 34 and Rd 312.
Half dollar to ping pong ball sized hail reported at the location. Hail fell for a duration of 10 minutes.
Storm chaser measured a 2.3 inch hailstone via a caliper on Highway 34.
Penny and nickel sized hail with accumulations several inches deep.
Ground covered with quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177083, 1177060, 1177061, 1177081, 1177082, 1177084, 1179028, 1179029.